Texas, 2020

Hail and Damaging Winds in Texas, July 4, 2020

July 4, 2020 · NWS AMA · 3 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon across the southeast quarter of the Texas Panhandle along a residual outflow boundary. Sufficient instability led to some of these storms becoming severe with large hail and wind being observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the afternoon across the southeast quarter of the Texas Panhandle along a residual outflow boundary. Sufficient instability led to some of these storms becoming severe with large hail and wind being observed. Later, during the evening, thunderstorms moving from eastern New Mexico congealed into a line across the western Texas Panhandle, with one severe gust reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 12:44 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 4, 12:44 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
144 PM CDT Sat Jul 4 2020

.SHORT TERM...Tonight through Sunday night

A southwest to northeast oriented upper ridge from the southern
Rockies and southwestern states into the central Plains states
will continue to provide for a northwesterly flow aloft across the
Panhandles through Sunday night. Embedded perturbations over the
central and southern Rockies will track southeast and generate
scattered to widespread convection this afternoon and tonight and
again Sunday afternoon and Sunday night over the higher terrain
and mountains of southern Colorado and northern New Mexico.

Additional convection expected to develop ahead of the New Mexico
and Colorado convection this afternoon in the moist and unstable
airmass across the forecast area where lingering outflow
boundaries from earlier convection from yesterday and the day
before will help to initiate convective development along with
strong diurnal heating. Some of the storms, mainly this evening
and overnight tonight, could be severe with large hail and
damaging winds the primary threats. CAPES of 1,000 to 2,000 J/KG
and large DCAPES will support strong and damaging wind gusts and
some hail as the main hazards.

The increased cloud cover and chances for convection will hold
high temps mostly in the 80s to near 90 for Sunday. Surface
trough from the Panhandles northward into the central Plains
states will also help in generating convection each afternoon and
evening into the nighttime hours this 4th of July weekend.

Schneider

&&

.LONG TERM...Monday through Friday...
The Panhandles are still in a prime position for the first half of
the extended to continue the precip chances before drying out.

Monday through Wednesday will see the mid to upper level pattern
maintain the area in northwest flow aloft. Because models have
become more consistent with this pattern, have continued to
augment some precip chances into the dry blend for Tuesday and
Wednesday across the west and northern sections. The shortwaves
cruising through the area with negative PVA and continued low
level surface moisture should be able to bring some chances for
precip. Models remain uncertain at the tail end of the forecast
period for placement of the high pressure system. Thus retained
the dry blend. Monday and Tuesday could see storms that may become
strong to severe with hail, winds, and flooding as the main
issues.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  86  66  84  65 /  40  60  60  40  20
Beaver OK                  68  91  67  88  65 /  20  60  50  30  10
Boise City OK              64  87  63  87  63 /  50  70  50  30  20
Borger TX                  69  91  68  90  67 /  40  60  60  40  20
Boys Ranch TX              67  90  66  90  65 /  50  60  60  40  20
Canyon TX                  67  87  65  85  64 /  40  60  60  40  20
Clarendon TX               70  87  68  84  67 /  50  50  60  40  20
Dalhart TX                 65  87  64  88  63 /  70  60  50  30  20
Guymon OK                  67  89  66  88  64 /  30  60  50  30  10
Hereford TX                67  88  65  87  64 /  40  50  60  40  20
Lipscomb TX                69  90  67  87  67 /  20  50  50  40  10
Pampa TX                   67  87  66  85  65 /  30  60  60  50  20
Shamrock TX                70  88  68  85  67 /  30  40  50  40  20
Wellington TX              71  90  70  87  68 /  40  40  50  40  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/16
Hazardous weather outlook, Jul 4, 12:18 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
118 PM CDT Sat Jul 4 2020

OKZ001>003-TXZ001>020-317-050900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
118 PM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the Panhandles through tonight.
A few of the storms may become severe with damaging winds and
large hail as the main threats. Heavy rain may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible across the Panhandles Sunday through
Wednesday night. Some of the storms may become severe on Sunday
with large hail and damaging winds the main threats. Heavy rain on
Sunday and Monday may cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 1:37 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
237 PM CDT Sat Jul 4 2020

TXZ014-042000-
Gray TX-
237 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY COUNTY UNTIL
300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kingsmill, or 14 miles south of Pampa, moving east at
10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3523 10109 3543 10109 3549 10074 3522 10071
TIME...MOT...LOC 1937Z 262DEG 8KT 3534 10100

LFM
Special weather statement, Jul 4, 1:59 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
259 PM CDT Sat Jul 4 2020

TXZ013-014-042030-
Gray TX-Carson TX-
259 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARSON AND
SOUTHWESTERN GRAY COUNTIES UNTIL 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Kingsmill, or 13 miles south of Pampa, moving
northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.  Hail may accumulate on roadways causing hazardous
travel.

Locations impacted include...
Lefors and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3520 10094 3531 10117 3553 10110 3544 10076
TIME...MOT...LOC 1958Z 207DEG 5KT 3535 10103

LFM
Special weather statement, Jul 4, 2:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
312 PM CDT Sat Jul 4 2020

TXZ015-020-042045-
Wheeler TX-Collingsworth TX-
312 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND
NORTHWESTERN COLLINGSWORTH COUNTIES UNTIL 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Dozier, or 6 miles southwest of Shamrock. This storm
was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Shamrock, Dozier, Lela and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3505 10048 3526 10049 3530 10022 3505 10014
TIME...MOT...LOC 2012Z 256DEG 3KT 3515 10033

LFM
Special weather statement, Jul 4, 2:42 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CDT Sat Jul 4 2020

TXZ015-020-042115-
Wheeler TX-Collingsworth TX-
342 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND EASTERN
COLLINGSWORTH COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lela to 9 miles northeast of Wellington.
Movement was northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wellington, Shamrock, Dodson, Lutie, Twitty, Dozier, Lela and
Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10000 3475 10022 3533 10048 3550 10000
TIME...MOT...LOC 2042Z 230DEG 17KT 3526 10031 3491 10007

LFM

The radar

The Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gray

When
July 4, 2:45 PM CST to 2:52 PM CST
Where
Gray County, 1 mi S of Pampa to 1.49 mi NNE of Pampa
Measured
1.5 in hail
Reported by
Public
Coordinates
35.516, -100.970

Quarter to ping pong size hail fell across portions of Pampa.

Thunderstorm Wind, Armstrong

When
July 4, 3:23 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

This gust was measured at the JA Ranch West Texas Mesonet station located 4 miles east of Palo Duro.

Thunderstorm Wind, Oldham

When
July 4, 9:06 PM CST
Where
Oldham County, 26.04 mi NW of Adrian
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -102.960

This gust was measured at the West Texas Mesonet station 11 miles south-southwest of Romero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892269, 892275, 892276.